Abstract2018-05-24T12:52:58+00:00

Dimensionless analysis of HSDM and application to simulation of breakthrough curves of highly adsorbent porous media

Author (s): Pérez-Foguet, A.; Casoni, E.; and Huerta, A.
Journal: ASCE Journal of Environmental Engineering

Volume: 139, Number 5
Pages: 667 – 676
Date: 2013

Abstract:
The homogeneous surface diffusion model (HSDM) is widely used for adsorption modeling of aqueous solutions. The Biot number is usually used to characterize model behavior. However, some limitations of this characterization have been reported recently, and the Stanton number has been proposed as a complement to be considered. In this work, a detailed dimensionless analysis of HSDM is presented and limit behaviors of the model are characterized, confirming but extending previous results. An accurate and efficient numerical solver is used for these purposes. The intraparticle diffusion equation is reduced to a system of two ordinary differential equations, the transport—reaction equation is discretized using a discontinuous Galerkin method, and the overall system evolution is integrated with a time-marching scheme. This approach facilitates the simulation of HSDM with a wide range of dimensionless numbers and with a correct treatment of shocks, which appear with non-linear adsorption isotherms as well as with large Biot numbers and small surface diffusivity modulus. The approach is applied to simulate the breakthrough curves of granular ferric hydroxide. Published experimental data is adequately simulated.

  
  

Bibtex:

@article{ APF-EC-AHC:2012, 
author = {P\’erez-Foguet, A. and Casoni, E. and Huerta, A.}, 
title = {Dimensionless Analysis of HSDM and Application to Simulation of Breakthrough Curves of Highly Adsorbent Porous Media},
journal = {Journal of Environmental Engineering}, 
volume = {139}, 
number = {5}, 
pages = {667–676}, 
year = {0}, 
doi = {10.1061/(ASCE)EE.1943-7870.0000665},  
URL = {http://ascelibrary.org/doi/abs/10.1061/%28ASCE%29EE.1943-7870.0000665}
}